I was taking Topamax for migraines, but thought I was losing my mind. My head hurt, had eye pressure, no taste, memory loss, and visual problems. My Dr. wanted to UP the dosage?
After speaking with my GP, we titrated down on the Topamax. I feel almost normal again, but the constant headache is there. Would a low dose of Zonegran be worth trying? I can't live like this, but certainly could not live with the Topamax side effects.
Any suggestions would be great. Mary.
You're not alone in your experience with Topamax. Certainly, Zonegran is one option to explore with your doctor. It does have fewer potential side effects, and some patients who have not been able to tolerate Topamax have done quite well with Zonegran.
If you and your doctor decide to give Zonegran a try, be sure to taper up slowly. Zonegran has a 72-hour half-life, so we usually start patients on a low dosage every other day and build from there.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
browse the Ask the Clinician archives.
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: February 28, 2010